Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 308, NWS Jackson, MS

July 12, 2002Sharkey County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2002, 10:48 PM CDT for Sharkey County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 10:48 PM CDT (03:48 UTC)
Expired
Jul 12, 2002, 11:25 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sharkey County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS54 KJAN 130348
SVRJAN
MSC125-130425-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 1125 PM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A CLUSTER OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF       
  ANGUILLA TO 5 MILES WEST OF ONWARD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  BE NEAR ROLLING FORK AT 1055 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3310 9090 3291 9092 3283 9096 3268 9097
          3268 9075 3286 9075 3297 9068 3310 9068

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:05 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 12, 10:05 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1005 PM CDT FRI JUL 12 2002

UPDATED TO REMOVE TIMING AND MAKE POP SCATTERED FOR NORTHEAST GROUP.
OTHERWISE FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Local storm report, Jul 12, 6:01 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520  PM    BRANDON                   MS   WIND DAMAGE
07/12/02   RANKIN                         SEVERAL TREES DOWN IN
                                          BRANDON. ONE TREE FELL ON
                                          A HOUSE.
Local storm report, Jul 12, 7:26 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STRINGER                  MS   WIND DAMAGE
07/12/02   JASPER                         A FEW TREES DOWN REPORTED
                                          BY JASPER COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 7:28 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MORGANTOWN                MS   WIND DAMAGE
07/12/02   MARION                         A FEW TREES DOWN ON
                                          HIGHWAY 587 AND 44.
                                          REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 12, 7:57 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    10SE LORMAN               MS   WIND DAMAGE
07/12/02   JEFFERSON                      TREES DOWN.REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 10:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 PM    TRANSYLVANIA              LA   WIND DAMAGE
07/12/02   EAST CARROLL                   TREES DOWN. REPORTED BY
                                          EAST CARROLL COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTSevere Thunderstorm WarningJANJasper40 min
Jul 12, 7:23 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson42 min
Jul 12, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah41 min
Jul 12, 9:00 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Jul 12, 9:51 PM CDTSevere Thunderstorm WarningJANWashington39 min
Jul 12, 10:15 PM CDTSevere Thunderstorm WarningJANIssaquena45 min
Jul 12, 10:27 PM CDTSevere Thunderstorm WarningJANWashington38 min
Jul 12, 11:16 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Jul 12, 11:32 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 13, 12:53 AM CDTSevere Thunderstorm WarningJANRankin47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.